Thursday, June 21, 2012

The first 2 weeks

The past two weeks started out uneventful but as of the end of last week, that changed. Tim had been outside coaching and when he got home I noticed a rash going up his neck and behind his ear. It went away later that evening & we forgot all about it.

Tim came back from his weekend coaching in Rock Hill when I noticed what looked like the same rash back on his neck as well as on his chest. He hung around for awhile and it went away but came back after his shower. We finally figured out its a heat rash so now not only does he burn quickly & easily in the sun but he also can't handle the heat anymore or take anything more than a lukewarm shower.

He also lost his voice for a few days last week which was a pretty funny side effect. But those have been the lighter ones thus far. All of his joints & muscles are achy so it takes him a minute or two to get going once he stands up and he says the exhaustion is unbelievable but has been able to combat that somewhat with naps after coming home from work. He's also had trouble wanting to eat and being able to eat a full meal but that seems to be beginning to level off now.

The real concerns we've had though are developments that have occurred just this week. Monday night he asked me to check to see if I thought he had a fever (this is a regular occurrence & thus far the answer has always been no). This time though he had a temperature of 100.5 & rising and was freezing. It capped off at 100.7 before we went to sleep but had dropped down to 99.7 the next morning so I made him stay home from work & get some much needed rest. As of last night he still had a fever of 99.5 but we thought it would go away throughout the day. Obviously we were wrong as it is now back up to 100.7 tonight. He feels fine otherwise (except for the side effects mentioned above) so we're really hopeful that this may just be a sign that the chemo is doing its job. A fever does usually mean your body is fighting off an infection right? Plus typically when he has had a fever (that has never lasted more than a few hours before) his CEA has dropped the next time.

Unfortunately the fever & fatigue he is experiencing aren't the worst of his side effects right now. He has developed hand & foot (a blistering rash that is not contagious). His feet (thus far) have escaped any issues but his hands have red & painful blisters all over them making even simple tasks like opening a water bottle or holding a pen really painful for Tim. Unfortunately it looks like his softball season has ended early this year and that he won't really be playing a lot of golf this summer as even something as basic as rubbing a towel on his skin can cause too much heat & friction and cause the blisters.

I really hate watching him go through all of this but we are so hopeful right now that all of these hardships mean the medicine is doing its job. Hopefully we're not building ourselves up for disappointment but are really hoping that all of the issues making this experience so hard are a good sign. We have noticed that previously harder treatments yielded better results for him in the past, maybe these are just really good results...

Regardless, please keep him in your thoughts. It's been really hard for him to have to dive back into all of this again and now although he feels good, the physical limitations right now are pretty tough for him to deal with both physically and mentally. He's having to be reliant upon others which hes really not used to. We both are in full agreement that if these limitations are what need to happen in order for him to get his miracle then they are more than worth it but there is a fine line that we're walking to make sure that the side effects don't get so out of control that they have to lower his dosage or hold treatment. Luckily he only has about a week left until he gets a week off.
Post a Comment